Kansas, 2008Flash Flood in Kansas, April 17 to 18, 2008
April 17 to 18, 2008 · NWS SGF · 1 event in 1 county or zone
A cluster of thunderstorms impacted extreme southeast Kansas and southwest Missouri. Several small streams and creeks flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms impacted extreme southeast Kansas and southwest Missouri. Several small streams and creeks flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 17, 5:50 PM CST, 50 minutes earlier.
Area forecast discussion, Apr 17, 5:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU APR 17 2008
.SYNOPSIS...
DEVELOPING SURFACE LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL
OKLAHOMA AT EARLY AFTERNOON WITH A STALLED FRONT EXTENDING
NORTHEAST INTO NORTHERN MISSOURI. TO THE WEST A RATHER VIGOROUS
SHORTWAVE WAS TRACKING OUT OF THE SOUTHERN ROCKIES. LOW LEVELS
CONTINUE TO GRADUALLY MOISTEN WITH SURFACE DEWPOINTS IN THE LOWER
50S. ONLY SLIGHTLY RICHER MOISTURE WAS NOTED TO THE SOUTHWEST WITH
DEWPOINTS IN THE MIDDLE 50S ACROSS EASTERN OKLAHOMA. IN FACT
DEWPOINTS ARE FAIRLY HOMOGENEOUS TO THE GULF COAST WHERE LOWER 60S
ARE THE HIGHEST OBSERVED VALUES. A STOUT CAPPING INVERSION WAS
ALSO INHIBITING CONVECTIVE DEVELOPMENT THROUGH EARLY AFTERNOON.
HOWEVER CONVECTION WAS FORMING FROM EAST CENTRAL KANSAS INTO
NORTHWEST MISSOURI ALONG THE FRONT.
FOSTER
&&
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY)...
EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST
MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA
BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF
THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND
COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE
CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION.
ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH
CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR
THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND
EVENING GIVEN THE ABOVE MENTIONED FACTORS.
SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT
PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED
INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL
BE IN PLACE TO SUPPORT DEEP CONVECTION.
LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD
EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH
WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE
WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE
CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL
AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE
SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT
FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL
NOT BE ISSUED.
THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE
UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL
KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS
AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL.
CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM
WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY
AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE
GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S
RETURNING TO FAR SOUTHWEST MISSOURI.
FOSTER
LONG TERM (SUNDAY THROUGH TUESDAY)...
UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY
WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL
TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE
REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF
MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE
UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK.
A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND
APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND
TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE
WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE
AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH
FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY.
THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS
HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF
EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF
THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT
IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT
WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER...
HEAVY RAINFALL AND FLASH FLOODING.
ANGLE
&&
.AVIATION...
PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED
TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT. SHOWERS
AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN
APPROACHING COLD FRONT. CEILINGS AND VISIBILITIES WILL FALL TO
EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS.
SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE
EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY
AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST.
CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING. AN
UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS
OVERHEAD. THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY. AREAS
OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON
VISIBILITIES.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 17, 6:31 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU APR 17 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
731 PM CDT THU APR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
A BAND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEARLY ALL
LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS
TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
INTENSITY...HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALIZED HEAVY RAINFALL ARE POSSIBLE. LOCALIZED FLOODING OVER
SOUTHEAST KANSAS AND FAR WESTERN MISSOURI CAN NOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL
AND LOCALIZED FLOODING WILL REMAIN POSSIBLE.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WEEK. SEVERE THUNDERSTORMS AND FLOODING CAN NOT
BE RULED OUT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
Flash Flood, Cherokee
- When
- April 17, 6:40 PM CST to April 18, 2:00 AM CST
- Where
- Cherokee County, 5.87 mi NNE of Sherman to 2.28 mi WSW of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.329, -95.010
Excessive rainfall caused Cherry Creek, Fly Creek, and Lightning Creek to flood over low lying areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 17, 20081 injured · $22 million · EF0 · 40 events
- Hail and Lightning Strike in Texas, April 17, 2008$30,000 · 1 in hail · 10 events
- Lightning Strike in Iowa, April 17, 2008$25,000 · 1 event
- High Surf in Hawaii, April 17 to 19, 200814 events
- Hail in Missouri, April 17, 20081.25 in hail · 6 events
- Hail in Oklahoma, April 17, 20081 in hail · 5 events
- Flash Flooding and Damaging Wind in Missouri, April 17 to 18, 2008$10,000 · 50 kt wind · 5 events
- Hail in Kansas, April 17, 20081.25 in hail · 3 events
- Hail in Kansas, April 17, 20081 in hail · 3 events
- Hail in Kansas, April 17, 20081 in hail · 2 events
- Hail in Texas, April 17, 20081 in hail · 2 events
- Heavy Snow in Alaska, April 17, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94845.